Get access

Ocular Safety in Patients Using Sildenafil Citrate Therapy for Erectile Dysfunction

Authors


Alan Laties, MD, Scheie Eye Institute, University of Pennsylvania Medical School—Department of Ophthalmology, Myrin Circle 51 N. 39th St., Philadelphia, PA 19104, USA. Tel: (215) 898-6508; Fax: (215) 898-0528; E-mail: Laties@mail.med.upenn.edu

ABSTRACT

Sildenafil citrate improves erectile function in men with erectile dysfunction (ED) by selectively inhibiting cyclic guanosine monophosphate (cGMP)-specific phosphodiesterase type 5 (PDE5), which is present in all vascular tissue. Sildenafil also has a weaker inhibitory action on PDE6, located in the rod and cone photoreceptors. Modest, transient visual symptoms, typically blue tinge to vision, increased brightness of lights, and blurry vision, have been reported with sildenafil use and occur more frequently at higher doses. Visual function studies in healthy subjects and in patients with eye disease suggest that sildenafil does not affect visual acuity, visual fields, and contrast sensitivity. Transient, mild impairment of color discrimination can occur around the time of peak plasma levels. Spontaneous postmarketing reports of visual adverse events, including nonarteritic anterior ischemic optic neuropathy (NAION), have been reported during the 7 years that sildenafil has been prescribed to more than 27 million men worldwide. However, because men with ED frequently have vascular risk factors that may also put them at increased risk for NAION, a causal relationship is difficult to establish. No consistent pattern has emerged to suggest any long-term effect of sildenafil on the retina or other structures of the eye or on the ocular circulation. Laties A, and Sharlip I. Ocular safety in patients using sildenafil citrate therapy for erectile dysfunction. J Sex Med 2006;3:12–27.

Ancillary